Thanks for the reply. I've been on Neurontin and Flexeril for 20 years. I did try Tramodal & a couple of other meds when I was in acute pain in back, leg and hip area about 13 years ago. I stopped when I got up in the middle of the night and fell on my face. Too strong for me. Cymbalta & Lyrica have been regularly recommended but I thought my digestive issues were related to what I was taking as opposed to SFN-AN and I was reluctant to try anything else.
My initial symptom started in 4/99 with semi-paralysis on the left side of my face with some slurring of words. I don't recall the progression, but it was quick, days or weeks before I was experiencing pins and needles all over my body, burning flesh, partial paralysis of my legs and then the incredible pain in my tailbone. Nothing diminished the tailbone pain. I had 3 epidurals, 2 guided. The doc & I had attended the same language school in the service and as a favor, I asked him to give me as much of the 'cortisone' (or whatever they were injecting into me) as was possible plus a bit more. I was ready for ablation, anything.
The Neurontin & Flexeril finally allowed me to get a few hours of sleep and gradually the pins and needles, tearing flesh, paralysis dissipated but would return if I moved the wrong way. I had returned to a Harvard trained orthopedic doc who I had seen the year before this began as a result of my first bout of low back pain. At that time he told me I had a slight narrowing of L3, L4 I believe but when I returned the following year he said there as a marked change which he could not explain. He said it could be the result of a bacterial or viral infection or an allergy. He diagnosed degenerative disc disorder. Again, daily runner, avid tennis player, etc. with a healthy diet. I did PT, chiro, massage, acupuncture and thought I had tried everything and that this was my lot in life. However, my life long digestive issues were worsening prior to this. I had numerous GI explorations over the years but they were all negative. No one ever suggested there was a connection between my gut and other issues. About 5-6 years ago, my digestive issues certainly worsened. I was on Creon for over a year although a gastro doc in the same group said the gastro doc who prescribed this shouldn't have…who knows? And 12-13 years ago when I began cutting back on my meds to see if I had some improvement in my stomach and gut functioning, the PN became more constant and recognizable. But my bouts with migrating, waxing and waning pain in feet, thighs, hip area, and lower back that seems to go from joint, to ligament, to muscle to bone have been omnipresent even when on my full meds for the full 20 years. I also had the left armpit chest pain which I've put on every medical questionnaire for 20 years. The burning in the center of my eyes and the rapid, intermittent focus issues became a problem about 5 years ago. I've had tinnitus for a long time but the burning in my ear canal for about 5 years. For about 2 years I've had the feeling of blood rushing to my penis despite lack of mental or physical stimulaton. So, is this SFN-AN or are all these separate issues with distinct causes? I don't know and I've not had a doc look at it in a comprehensive or holistic manner. I know I've left a lot out but your questions are helping me get all this out so I can copy, paste for my records. I really hate spending time on this.